Amarillo, TX- Stomach flu deaths are on the rise and local medical officials say it may be because of an overuse of antibiotics.
C difficile and the norovirus are the most common infections in the stomach that can turn deadly, and in recent years the number of deaths have doubled.
In most cases the two infections can become deadly in elderly people who already suffer from immune problems.
But a new strain of C-diff is being seen in people who are normally healthy.
Amarillo Urgent Care says patients are coming in more often requesting antibiotics for symptoms like a cough, which may increase their risk for C-diff.
"Most commonly it's caused by overuse of antibiotics, where the good bacteria in the stomach is over populated with bacteria resistant to anti-biotics," said Amanda Waters, a health care provider at Amarillo Urgent Care.
Symptoms for the two infections are similar; both include nausea, vomiting, diarrhea, and a fever.
Doctors say C-diff can quickly become deadly because of how fast a patient can suffer from dehydration.